Kansas, 2008

Tornado in Kansas, May 29, 2008

May 29, 2008 · NWS TOP · 1 event in 1 county or zone

A supercell that tracked across much of north central Kansas spawned a long-lived tornado that tracked from Jewell County, KS (Hastings CWA) into Republic County, KS (Topeka CWA) into Thayer County, NE (Hastings CWA) and finally into Jefferson County, NE (Omaha CWA) before dissipating. The bulk of the damage that occurred in Republic County happened within a few minutes of crossing the county…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A supercell that tracked across much of north central Kansas spawned a long-lived tornado that tracked from Jewell County, KS (Hastings CWA) into Republic County, KS (Topeka CWA) into Thayer County, NE (Hastings CWA) and finally into Jefferson County, NE (Omaha CWA) before dissipating. The bulk of the damage that occurred in Republic County happened within a few minutes of crossing the county line. Damage there was rated EF-3. Six residences were reported to have been significantly damaged. A few residents of these homes needed to be rescued, as they were trapped by debris. Other damage occurred to trees, power lines, and farm related buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 29, 2:48 PM CST, 5 hours 46 minutes earlier.

Area forecast discussion, May 29, 2:48 PM CST, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT THU MAY 29 2008

.DISCUSSION...

MAIN CONCERN TONIGHT WL CONT TO BE WITH SVR WX POTENTIAL. INITIAL
SHRTWV TROF...PER EARLIER AFD UPDATE...CONTS TO LIFT NEWD THRU ERN
NEB THIS AFTN. THIS IS RESPONSIBLE FOR THE ISO/SCT SHRA WHICH DID
CLIP THE NW CWA EARLIER THIS AFN. IN THE WAKE OF THIS
SHRTWV...SHRTWV RIDGE WAS MOVG THRU THE CWA. THIS WL BE JUST A QUICK
BREAK FM FORCING FOR ASCENT THOUGH AS NEXT SHRTWV TROF...WHICH WAS
OVR NV/AZ AT 12Z...IS NOW MOVG THRU WRN CO WITH THE PROFILERS IN ERN
CO/WRN KS/SW NEB NOW BACKING IN THE MID LVLS. THIS NEW ASCENT IS
ALSO RESPONSIBLE FOR NEW CONVECTION DVLPNG ALNG THE DRYLINE OVR NW
KS SWD INTO W-CNTRL KS. THIS CONVECTION IS EXPECTED TO BE THE
PRIMARY CONCERN. LITTLE IN THE WAY OF CONVECTION EXPECTED THRU 00Z
IN THE CWA WITH THE LACK OF FORCING...BUT AS ACTIVITY DVLPNG TO THE
WEST MOVS EWD THIS EVNG...THIS IS LIKELY TO IMPACT OUR NW CWA DURING
THE MID/LATE EVNG. SPECIAL 18Z SOUNDINGS FM THE CNTRL PLAINS INDC
ATMOSPHERE SHLD BE PLENTY UNSTABLE FOR SVR CONVECTION THRU THE EVNG
WITH 2000-3000 J/KG OF CAPE AND EFFECTIVE BULK SHEAR OF 40-50 KTS.
THUS SUPERCELLS WL BE POSSIBLE IN THE NW WITH THE MAIN THREATS BEING
LARGE HAIL AND DAMAGING WINDS. ISO TOR THREAT IS THERE...BUT
BOUNDARY LAYER INHIBITION SHLD BE INCREASING AS STORMS MOVE INTO OUR
FA. HAVE INCREASED GOING POPS FOR TONIGHT OVR THE CNTRL AND NRN CWA
WHERE EXPECTED TRACK IS EXPECTED. ACTIVITY IS LIKELY TO BE EXITING
THE CWA ARND 12Z OVR NE KS. THOUGHT ABOUT INCLUDING SOME SCHC POPS
IN THE MRNG HOURS ON FRI IN THE EAST...BUT MOST OF THE TSRA ACTIVITY
SHLD BE OUT BY THEN. DID LOWER GOING LOWS TONIGHT IN THE NRN CWA IN
THE EXPECTED CONVECTIVE ZONE...BUT REST OF THE FA LOOKED GOOD.

SFC CDFNT WL BE MAKING A SLOW SWD PUSH THRU THE CWA ON FRI. WITH
BOUNDARY LAYER FLOW BECOMING SWRLY DURING THE DAY...SHLD SEE A
DECENT WARM-UP OVR TODAY FOR FRIDAY. GOING TMPS LOOKED PRETTY GOOD
AND ONLY MADE MINOR ADJUSTMENTS HERE. MODEL GUIDANCE SEEMS A LITTLE
ON THE COOL SIDE GIVEN THE H85 TMPS AND LO LVL FLOW...SO GOING
FORECAST IS SLIGHTLY ABOVE GUIDANCE ENVELOPE. ATMOSPHERE IS ONCE
AGAIN LIKELY TO GET MODERATELY UNSTABLE BY FRI AFTN ALONG THE
BOUNDARY WITH SFC DEWPOINTS IN THE UPPR 60S. AFTN CONVECTION IS IN
QUESTION THOUGH AS SFC CONVERGENCE IS RELATIVELY WEAK AND THERE IS A
GENERAL LACK OF LARGE-SCALE FORCING FOR ASCENT. NEVERTHELESS WITH
GOOD MIXING WEAKENING ANY CAPPING AND SOME CONVERGENCE ALNG THE
BOUNDARY...WL MAINTAIN THE SCHC POPS.

THE FRONT WILL SLOW DOWN AND STALL NEAR OR JUST SOUTH OF THE CWA
INTO SATURDAY MORNING. HAVE INCREASED POPS ALONG AND SOUTH OF THE I
35 CORRIDOR FRIDAY NIGHT AS SHORTWAVE MOVING THROUGH CENTRAL KANSAS
MOVES EAST/SOUTHEAST ACROSS THIS AREA MAINLY DURING THE EVENING AS
MOISTURE AND RESULTING HIGHER CAPES WILL RESIDE OVER THE EAST
CENTRAL AREAS. POPS ALONG AND NORTH OF THE I 70 CORRIDOR WILL REMAIN
MAINLY SLIGHT CHC AND MAINLY APPLY FOR THE EVENING...BUT CANNOT
TOTALLY RULE OUT SOME ISOLATED CONVECTION REDEVELOPING OVERNIGHT
WITH A SLIGHT BACKING OF THE LOW LEVEL FLOW.

STILL APPEARS FORCING AND CONVERGENCE WILL BE REMAIN SOUTH OF THE
CWA SATURDAY AS A LITTLE DRIER AIR TRIES TO ADVECT INTO THE CWA.
WILL THEREFORE KEEP THE CWA DRY SATURDAY AND SATURDAY NIGHT...BUT GO
WITH A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AS RETURN FLOW AND
MOISTURE ADVECTION IS A LITTLE QUICKER BACK TO THE NORTH INTO THE
CWA THAN EARLIER MODEL YESTERDAY.

UPPER LEVEL FLOW WILL REMAIN MORE ZONAL OVER THE CWA INTO THE MIDDLE
OF NEXT WEEK ON THE NORTHERN FRINGES OF UPPER HIGH. BOUNDARY WILL
REMAIN NEARLY STATIONARY IN THE AREA AND WEAK SHORTWAVES MOVING
THROUGH THE FLOW AND ACROSS THE AREA. THEREFORE...AFTER A SHORT
BREAK IN CHANCES FOR CONVECTION FOLLOWING WAA AND MOISTURE ADVECTION
SUNDAY NIGHT AND MONDAY...WILL KEEP THUNDER CHANCES GOING TUESDAY
NIGHT INTO WEDNESDAY AND ADD TO THE NORTHERN CWA FOR THURSDAY. HIGHS
WILL REMAIN IN THE MIDDLE TO UPPER 80S MOST AREAS THROUGH THE PERIOD.

&&

.AVIATION...

CONDS ARE GENERALLY EXPECTED TO REMAIN IN THE VFR CAT THRU THE
PERIOD. AFTN MIXING WL CONT TO SCT THE MVFR CEILINGS THRU THE AFTN
WITH MOST LOCATIONS VFR BY 00Z. STG SRLY FLOW IS EXPECTED THRU THE
NIGHT WITH GUSTS AT ALL LOCATIONS THRU 12Z. CONVECTION IS EXPECTED
TO DVLP OVR THE WRN HI PLAINS AND RIDE EWD INTO PARTS OF THE
AREA...BUT CHCS LOOK BETTER NORTH OF THE TAF SITES AND THUS TAFS ARE
CURRENTLY DRY...BUT MHK WL HAVE TO BE WATCHED BY LATE EVNG. LO LVL
FLOW TURNS MORE SWRLY DURING THE MRNG AT ALL 3 TAFS SITES AS SFC
CDFNT STARTS TO WORK SWD THRU THE AREA.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 29, 5:04 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
604 PM CDT THU MAY 29 2008

KSZ008>012-020>024-026-034>040-054>056-058-059-302315-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
604 PM CDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS
NORTH CENTRAL KANSAS TONIGHT. THESE STORMS SHOULD BEGIN TO AFFECT
CLOUD AND REPUBLIC COUNTIES BETWEEN 730 AND 8 PM CDT. THESE STORMS
HAVE A HISTORY OR PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND
TORNADOS AS THE MOVE EAST NORTHEAST AT AROUND 45 MPH.

THE MOST LIKELY AREA FOR SEVERE WEATHER TO OCCUR TONIGHT WILL BE
NORTH OF A LINE FROM MINNEAPOLIS TO HOLTON AFTER 730 PM...AND A NEW
TORNADO WATCH WILL LIKELY BE ISSUED FOR THE REST OF NORTH CENTRAL
KANSAS AND PARTS OF NORTHEAST KANSAS.

ADDITIONALLY LOCALIZED FLASH FLOODING WILL BE POSSIBLE AS VERY
HEAVY RAIN ACCOMPANIES THE SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS REMAIN IN THE FORECAST ACROSS MUCH OF THE OUTLOOK
AREA FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS PRODUCING HEAVY
RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE FRIDAY NIGHT ACROSS
PORTIONS OF EAST CENTRAL KANSAS.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
ONCE AGAIN SUNDAY THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE NOW OVER NORTH CENTRAL AND NORTHEAST
KANSAS...NORTH OF A LINE FROM MINNEAPOLIS TO HOLTON.

WOLTERS

The radar

The Grand Island radar (KUEX), 78 km away, was scanning. The volume nearest the first event began at 02:34 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Republic

When
May 29, 8:34 PM CST to 9:12 PM CST
Where
Republic County, 3.67 mi SSW of Courtland to 4.82 mi WNW of Narka
Rating
EF3
Path length
29.51 mi
Path width
1,320 yd
Continued into
Thayer, Ne (GID)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
39.733, -97.933

The tornado crossed from Jewell County into Republic County 4 miles South Southwest of Courtland. There, tree damage was noted, and several outbuildings were destroyed at a residence. An old rock home was also destroyed. Significant tree, power pole, and power line damage was reported along the path. Several of these trees had been uprooted and thrown for several hundred feet. Irrigation units were destroyed. Several homes, a newspaper reported at least six, were damaged along the path. The home that sustained the most significant damage had portions of the roof removed, and it's eastern wall blown out. Barns, outbuildings, and grain bins were destroyed at the residence as well. The old Union Valley Schoolhouse was demolished, and several headstones and trees in the Union Valley Cemetary were blown down. The tornado was rated EF-3 when it entered the county. Local Emergency Management reported that several residents had to be rescued after the tornado because of debris and damage to their homes. Highway 36 was closed through Friday morning because of power poles and power lines on the roadway. Between Hwy 81 and a point two miles south of the state line along the path, EF-2 damage was surveyed. Thereafter, EF-1 damage was noted. The tornado exited Republic County and entered Thayer County 5 miles west northwest of Narka.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyThe tornado archive for Kansas, 2008Warnings in Kansas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102015.